Journal of Hepatology vol:29 issue:1 pages:135-141
BACKGROUND/AIMS: A number of nonsteroidal anti-inflammatory drugs have been reported to provoke hepatic injury. Nimesulide is a new agent of the sulfonanilide class, and is a more selective inhibitor of cyclooxygenase type 2 than of type 1. Well-documented cases of acute hepatitis have not yet been reported with this drug. We report on six patients who developed acute liver damage after initiation of nimesulide. METHODS: Between April 1996 and January 1997, six patients with apparent nimesulide-induced liver injury were admitted. Clinical, laboratory, serologic, radiological, and histologic data of all six cases were extensively analyzed. The causal relationship between nimesulide and liver injury was assessed, using a scoring system elaborated by the French and International consensus meeting group. RESULTS: Four women developed a centrilobular (three) or panlobular (one) bridging necrosis, whereas two men showed a bland intrahepatic cholestasis. Jaundice was the presenting symptom in five of the six cases. One patient with hepatocellular necrosis and one with cholestasis had hallmarks of hypersensitivity with an increased blood and tissue eosinophilia. The causal relationship could be designated as "highly probable" in one, "probable" in four, and "possible" in one patient. One patient died from a pancreatic tumor 5 months after the diagnosis of toxic liver injury. In all other patients, liver tests returned to completely normal values within a late follow-up period of 6 to 17 months. CONCLUSIONS: Nimesulide-induced liver injury can present with hepatocellular necrosis or with pure cholestasis. From clinical and histologic data, it appears that both immunologic and metabolic idiosyncratic reactions can be invoked as the pathogenic mechanisms of nimesulide-induced liver disease.